Inhalant Intoxication

According to NIDA (2005), inhaled chemicals are rapidly absorbed through the lungs into the bloodstream and quickly distributed to the brain and other organs. Within seconds of inhalation, the user experiences intoxication along with other effects similar to those produced by alcohol. Alcohol-like effects may include slurred speech, an inability to coordinate movements, euphoria, and dizziness. In addition, users may experience lightheadedness, hallucinations, and delusions.

Inhalant intoxicants contain many active substances. These substances may act as volatile solvents which act as central nervous system depressants or simply displace oxygen causing anoxia.

When a volatile solvent is inhaled, it is rapidly transported across the lipid membranes of the pulmonary alveoli. "The extensive capillary surface area of the lungs allows rapid absorption, with a subsequent "rush" that has often been described as second in intensity only to intravenous injection." J.E Huxsahl (1999), Inhalant Abuse, Minnesota Medical Association,September 1999/Volume 82.

Fatty tissue absorbs solvent vapors. Due to their ready absorption into fat, solvents rapidly effect the myelinated nerves in the central and peripheral nervous system. Acute affects may be likened to a instant "drunk". Users often experience an initial period of excitation, followed by: disinhibition, light-headedness, and agitation. Higher concentrations may result in: ataxia, dizziness, and disorientation. Extreme intoxication may result in sleeplessness, general muscle weakness, dysarthria, nystagmus, and, occasionally, hallucinations or disruptive behavior.


Instant Feedback:

Inhalants enter the bloodstream quickly and are readily transported to the brain.

True
False


Inhalant intoxication occurs within minutes and generally subsides in ap proximately 1 hour. The inhalant abuser that has recently been inhaling typically presents with a disheveled appearance, chemical odor on the breath and clothes, and stains on skin and clothes.

The following is the American Psychiatric Association (APA) DSM-IV-TR (2000) criteria for inhalant Intoxication*.

A. Recent intentional exposure to short-term, high dose volatile inhalants (excluding anesthetic gases and short-acting vasodilators).

B. Clinically significant maladaptive behavioral or psychological changes (for example, belligerence, assaultiveness, apathy, impaired judgment, impaired social or occupational functioning) that developed during, or shortly after, use of or exposure to volatile inhalant.

C. Two (or more) of the following signs, developing during, or shortly after, inhalant use or exposure:

D. The symptoms are not due to a general medical condition and are not better accounted for by another mental disorder.

According to the APA, during intoxication, acute central nervous system manifestations include euphoria accompanied with feelings of grandiosity and increased awareness, understanding and insight. Inhalers experience a distortion of space and visual perception. Common statements include "the walls are closing in" or the "the sky is falling." Some youths use inhalants specifically for their hallucinogenic effect. A popular practice is for groups of users to inhale together and then compare their hallucination. They describe such sensations as "seeing vivid colors" or "hearing sirens."


* Diagnostic criteria for 292.89 Inhalant Intoxication
RnCeus Homepage | Course catalog | Discount prices | Login | Nursing jobs | Help
2008 © RnCeus Interactive, LLC all rights reserved.